Nebraska, 2002Lightning Strike in Nebraska, May 28, 2002
May 28, 2002 · NWS OAX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 2:40 PM CST, 10 hours 5 minutes earlier.
Area forecast discussion, May 27, 2:40 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT MON MAY 27 2002
FORECAST CHALLENGES-- CHANCES OF THUNDERSTORMS
SYNOPSIS -- AT 15Z...VISIBLE SATELLITE IMAGERY INDICATES SEVERAL
DIFFERENT BOUNDARIES OF WHICH CONVECTION COULD FOCUS ON LATER THIS
AFTERNOON AND TONIGHT. ON MAIN BOUNDARY WHERE SOME DEBRIS CUMULUS
AND SOME ACCAS IS AR EXTENDS FROM WEST OF FALLS CITY TO LINCOLN TO
NORFOLK. WE ALSO HAVE A WEAK SURFACE TROUGH THAT EXTENDS FROM
NORTHEAST NEBRASKA INTO CENTRAL NEBRASKA. SURFACE THETAE AXIS SHOWS
THE MAIN AXIS RUNNING FROM CENTRAL KANSAS TO ABOUT NORTH PLATTE.
FURTHER EAST...THE AIR MASS IS RELATIVELY STABLE DUE TO A REMNANTS
OF A BUBBLE HIGH.
FORECAST -- THUNDERSTORMS ARE ALREADY DEVELOPING IN THE PANHANDLE
WHERE WEATHER WATCH HAS BEEN ISSUED. OTHER STORMS MAY DEVELOP OVER
NORTH CENTRAL NEBRASKA AND MOVE EASTWARD. THIS ACTIVITY WOULD THEN
MOVE PRIMARILLY OVER NORTHEAST NEBRASKA LATE TONIGHT. CU HAS
DEVELOPED ALONG THE EDGE OF THE STABLE AIR DUE TO THE BUBBLE HIGH
FROM SUX TO SOUTH OF OFK TO OLU. THERE IS A CHANCE SOME ISOLATED
THUNDERSTORMS MAY DEVELOP ALONG THAT BOUNDARY. ANY SEVERE THREAT
WOULD BE MINIMAL...WITH MAIN THREAT DAMAGING WIND AND HAIL.
ON TUESDAY AND WEDNESDAY THERE IS ALSO ANOTHER SLIGHT CHANCE OF
THUNDERSTORMS DURING THE AFTERNOON AND NIGHT. RIDGING WILL CONTINUE
TO OCCUR ALOFT AND SURFACE TEMPERATURES WILL RISE TO THE 80S MOST
AREAS.
AFTER WEDNESDAY...DRY WEATHER SHOULD PREVAIL INTO FRIDAY NIGHT AS
AIR MASS BECOMES CAPPED AND RIDGE TAKES HOLD. TEMPS FROM FWC SEEM A
LITTLE HIGH. BUT I EXPECT UPPER 80S TO OCCUR OVER MUCH OF WESTERN
AND SOUTHEAST NEBRASKA.
LOOKING FURTHER OUT...PER PMDEPD DISCUSSION...HAVE OPTED TO MOVE
FRONT FURTHER NORTH PER ECWF MODEL VERSUS MRF. THUS...HAVE WARMED
TEMPERATURES ON SATURDAY WARMER THAN GUIDANCE. HOWEVER IT DOES
APPEAR THAT A CONVECTIVE COMPLEX MAY FORM DURING THE NIGHT SATURDAY
AND POSSIBLY SUNDAY THAT MAY AFFECT THE OAX CWA.
SMITH
315 AM CDT MON MAY 27 2002
FORECAST CHALLENGES -- PRECIPITATION CHANCES OVER THE NEXT TWO DAYS.
SYNOPSIS -- AT 07Z, A MYRIAD OF SURFACE BOUNDARIES WERE PRESENT
ACROSS THE NRN AND CNTRL PLAINS. THE PRIMARY SYNOPTIC LOW
ASSOCIATED WITH A CLOSED UPPER LEVEL SYSTEM OVER NM WAS LOCATED OVER
SERN CO, WITH AN INVERTED STATIONARY FRONT THAT EXTENDED NEWD TO A
SECONDARY LOW OVER CNTRL SD. SURFACE THETA-E ANALYSIS INDICATED ONE
LARGE OUTFLOW BOUNDARY THAT EXTENDED FROM E-CNTRL KS NWWD TO SWRN
NEB. ALTHOUGH THE PRIMARY MOISTURE AXIS EXTENDED FROM N TX INTO
SERN KS, A SECONDARY, WEAKER AXIS WAS LOCATED FROM SWRN NEB INTO
S-CNTRL KS. ALOFT, EARLY MORNING MOISTURE CHANNEL IMAGERY SHOWED A
DISTINCT CIRCULATION NEAR ABQ WITH A WEAK NRN STREAM SHORTWAVE
CURRENTLY MOVING INTO WRN WY.
FORECAST -- AN INTERESTING, YET COMPLEX FORECAST CONTINUES THIS
MORNING. ALTHOUGH ALL SHORT RANGE MODELS INITIALIZED WELL ON THE
MASS FIELDS, THE ETA AND NGM ARE SUPERIOR TO THE AVN ON 6-HR QPF.
TODAY, THE LOCATION OF CONVECTIVE DEVELOPMENT IS THE PRIMARY
CONCERN. CURRENT THINKING IS THAT CONVECTION WILL INITIATE THIS
AFTERNOON WELL TO OUR W, OVER NWRN NEB, WHERE WRN THETA-E AXIS
INTERACTS WITH A WEAK SURFACE TROUGH. OVER OUR AREA, CONVECTIVE
POTENTIAL WILL HINGE ON AIRMASS RECOVERY AND ANY RESIDUAL BOUNDARIES
PRESENT. 27/00Z ETA FORECAST SOUNDINGS ARE NOT ALL THAT IMPRESSIVE
WITH SBCAPES OF AROUND 1000 J/KG, AND THE BEST DEEP LAYER SHEAR
CONFINED TO FAR NRN NEB. AT THIS TIME, WE WILL LEAVE THE FORECAST
DRY. THE DAY SHIFT WILL HAVE TO MONITOR FOR AN SUBTLE BOUNDARIES
THAT MAY BECOME EVIDENT WITH DAYTIME HEATING.
TONIGHT, LOOKS AS THOUGH ANOTHER MCS COULD MAKE ITS WAY INTO THE
AREA, ESPECIALLY THE NRN ZONES. THE CURRENT FORECAST ALREADY HAS A
CHANCE OF THUNDERSTORMS MENTIONED, SO WE WILL ONLY MAKE MINOR
ADJUSTMENTS.
WE WILL LEAVE A MENTION OF MORNING PRECIPITATION ACROSS THE N ON
TUESDAY TO ACCOUNT FOR ANY LINGERING NOCTURNAL MCS. OTHERWISE, BOTH
NRN AND SRN STREAM SHORTWAVES, SHOULD MOVE E OF THE AREA, LIMITING
PRECIPITATION POTENTIAL THROUGH THE REMAINDER OF THE DAY. WE WILL
INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY NIGHT AS A WEAK
COLD FRONT MOVES THROUGH THE AREA AND SCOURS OUT ANY RESIDUAL
MOISTURE.
THEREAFTER, MID-LEVEL RIDGING BUILDS NEWD INTO THE PLAINS THROUGH
FRIDAY. THE AVN IS QUICKER THAN THE ECMWF IN FLATTENING THIS
FEATURE BY NEXT WEEKEND. THE CURRENT FORECAST HAS A MENTION OF
PRECIPITATION INTRODUCED BACK INTO THE FORECAST ON SATURDAY NIGHT,
AND AT THIS TIME, WE SEE NO REASON TO MAKE ANY MAJOR CHANGES.
MEAD
IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION FORMAT...PLEASE
E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL DAVE THEOPHILUS AT
402-359-5166.
.OMA...NONE.
SMITH
In the hours before
Special weather statement, May 27, 7:35 PM CST, 5 hours 10 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
835 PM CDT MON MAY 27 2002
STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN PARTS OF
EASTERN NEBRASKA.
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL...COULD MOVE INTO PORTIONS OF THE AREA
TONIGHT...MAINLY AFTER MIDNIGHT. THE AREA MOST AT RISK FOR SEVERE
THUNDERSTORMS APPEARS TO BE EASTERN NEBRASKA.
AN AREA OF STRONG THUNDERSTORMS OVER CENTRAL NEBRASKA WILL
CONTINUE TO MOVS EAST AND SOUTHEAST DURING THE OVERNIGHT HOURS.
ALTHOUGH THE AIR MASS OVER EASTERN NEBRASKA IS NOT QUITE AS
UNSTABLE AS TO THE WEST...THE POTENTIAL STILL EXISTS FOR SOME
STRONG TO POTENTIALLY SEVERE STORMS.
IN ADDITION OTHER THUNDERSTORMS COULD DEVELOP ALONG AN AXIS OF
MOISTURE AND INSTABILITY EXTENDING FROM SOUTH CENTRAL AND
SOUTHEAST NEBRASKA INTO NORTHEAST KANSAS IN THE VICINITY AND
NORTH OF A STATIONARY FRONT.
THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY MORNING
AND
AGAIN LATE TUESDAY AFTERNOON AND NIGHT. INSTABILITY IS EXPECTED
TO INCREASE ACROSS THE AREA DURING THE AFTERNOON BUT WIND SHEAR
IS FORECAST TO BE MARGINAL. AT THIS TIME...ORGANIZED SEVERE
WEATHER OVER THE AREA LOOKS UNLIKELY ON TUESDAY.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).
GW
Lightning, Gage
- When
- May 28, 12:45 AM CST
- Where
- Gage County, Adams
- Reported by
- NEWSPAPER
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
A lightning bolt hit a 75 year-old oak tree in Adams. The tree was toppled, blocking a street and shattering the tree. The fallen tree damaged a house and 2 cars. One limb of the tree lodged itself into a garage door and several large oak splinters imbedded themselves in the house.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, May 28, 20021 injured · $5.0 million · 1 event
- Tornadoes and Flash Flood in Minnesota, May 28, 2002$150,000 · F0 · 11 events
- Hail in Texas, May 28, 2002$125,000 · 1.75 in hail · 3 events
- Flash Flood in New York, May 28, 2002$100,000 · 1 event
- Flash Flood in Pennsylvania, May 28, 2002$100,000 · 1 event
- Hail and Damaging Wind in Iowa, May 28, 2002$54,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Texas, May 28, 2002$50,000 · 1.75 in hail · 2 events
- Flash Flood in New York, May 28, 2002$50,000 · 1 event
- Flash Flood in Pennsylvania, May 28, 2002$50,000 · 1 event
- Flash Flood in Pennsylvania, May 28, 2002$50,000 · 1 event
- Lightning Strike in Pennsylvania, May 28, 20022 injured · 1 event
- Flash Flood in New York, May 28, 2002$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299774.